Nebraska, 2002

Hail in Nebraska, July 30, 2002

July 30, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 3:05 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 3:05 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT TUE JUL 30 2002

FORECAST CHALLENGES...CHC OF TSRA DURING THE PD...TEMPS/HEAT.

SYNOPSIS...LATEST SURFACE ANALYSIS HAD LOW PRES CNTRD OVR THE
DAKOTAS WITH S FLOW OF 5 TO 15 KTS ACRS THE FORECAST AREA.  TEMPS
RANGED FM THE LOWER 70S TO THE LOWER 80S...WITH DEWPOINTS MAINLY IN
THE 60S.  IR STLT/OBS INIDICATING SOME PATCHY MID CLDS ACRS SRN NEB
AND EVEN A FEW LIGHTNING STROKES IN CO.  THIS AREA IN LOW/MID LVL
MOISTURE AXIS WITH NW FLOW AT H5 AND H85 PROFILERS S AT 15 TO
20KTS.  HIGH TEMPS TODAY WERE AGAIN ABOVE NORMAL IN THE LOWER AND
MID 90S.  ACCOMPANYING H85 TEMPS WERE 21-24 DEG C.

FORECAST...MODELS IN GOOD AGREEMENT ON MASS FIELDS IN SHORT TERM.
HEIGHTS REMAIN HIGH FM 588 TO 591 DM.  MAIN UPR TROF SWINGS THRU WED
NIGHT/THU...WITH MULTIPLE SHORT WAVES EMBEDDED IN FLOW FRI AND
BEYOND.  THE 00Z CANADIAN AND UKMET ARE A LITTLE SLOWER WITH THE SFC
FNT THAN THE ETA...WHICH IS SLOWER THAN THE AVN.  THERMAL RIDGE
BUILDS INTO THE FCST AREA TOD AS H85 TEMPS INCREASE TO 25-29 DEG C
WITH INCREASING H85 SW WINDS AT 15 TO 25 KTS WITH BETTER MIXING
SUNSHINE AND WRMR H85 TEMPS HAVE INCREASED HIGH TEMPS INTO THE 95 TO
102 DEG RANGE.  MODELS HAVE CONSISTENTLY GENERATED QPF OVR THE NE
THIS AFT AND EVE AND NEW MESOETA STILL HANGING ON TO THIS.  WRM MID
LVL TEMPS TO HINDER DEVELOPMENT...HOWEVER FEEL SUFFICIENT MOISTURE
JUST ABOVE H7 AND HEATING TODAY AROUND 100 TO INCLUDE A SLT CHC NE
ZONES TAF AND THIS EVENING WITH THE PASSAGE OF A SHORTWAVE TROF.
SFC FNT RMNS TO THE WEST AND ANOTHER HOT DAY WITH TEMPS 98 TO 104.
WITH SLOWER MOVEMENT OF FRONT HAVE INCREASED HIGHS THUR SRN ZONES.
HAVE BACKED OFF POPS SLIGHTLY FOR THU AS FNT APPEARS MORE ACTIVE TO
THE WEST AND S.

IN LATER PERIODS...FRI/SAT STILL LOOK UNSETTLED WITH MOISTURE
RETURNING AND SFC FNT/SHORTWAVE TROF MOVING THROUGH.  SUN AND
MON...CONTINUED DRY AND COOLER TREND.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Jul 30, 9:15 AM CST, 4 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301801-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT IN EASTERN NEBRASKA
AND SOUTHWEST IOWA.

THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE TODAY AS
TEMPERATURES SOAR TO AROUND 100 DEGREES.  VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM
DEVELOPMENT...HOWEVER THE PASSAGE OF A WEATHER DISTURBANCE WILL BE
ENOUGH TO TOUCH OFF AREAS OF THUNDERSTORMS.  STORMS THAT DEVELOP...
MAY BECOME SEVERE.  DUE TO FAVORABLE SHEAR PROFILES...DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES.  DURING THE
PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO
110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jul 30, 10:25 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    6 SW MONROE               NE   .88 INCH HAIL
07/30/02   PLATTE                         REPORTED BY PUBLIC.
Special weather statement, Jul 30, 11:25 AM CST, 2 hours 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE
RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF
A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS
FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB TO 97 TO 103 DEGREES.  ALTHOUGH DEWPOINTS THIS AFTERNOON
WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL
APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON
WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT
INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S WITH SOUTHERLY WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jul 30, 1:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    PLATTE CENTER             NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0138 PM    4 SW SURPRISE             NE   .88 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0138 PM    COLUMBUS                  NE   .75 INCH HAIL
07/30/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    COLUMBUS                  NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    COLUMBUS                  NE   1.25 INCH HAIL
07/30/02   PLATTE                         ESTM. WIND SPEED 40
                                          MPH. REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
July 30, 1:30 PM CST
Where
Butler County, 4 mi W of Bellwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -97.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309372.